Immunotherapy: Managing Severe Treatment-Related Toxicities
Immunotherapy has changed the landscape of oncology, particularly in advanced metastatic cancer, where the chance of prolonged remission is now measured in years or even decades in some cancers. However, significant improvements in outcomes have brought new challenges concerning toxicities that often require multidisciplinary teams to manage.
At the 2017 Palliative and Supportive Care in Oncology Symposium, Sandip P. Patel, MD, Deputy Director, San Diego Center for Precision Immunotherapy, University of California, La Jolla, CA, addressed some of the main severe toxicities associated with checkpoint inhibitors.
“Immunotherapy can be effective at achieving durable remissions, but immune-related toxicities require vigilance,” said Dr Patel. “As these agents get wider utilization, management of toxicities will become more and more appreciated, and palliative and supportive care will be essential to taking care of the needs of our patients.”
For patients receiving immunotherapy, a cough with fever may be a sign of pneumonia, or it may be autoimmune pneumonitis, a rare but potentially fatal side effect.
Recognizing pneumonitis can be challenging, according to Dr Patel. “Unfortunately, there are no gold standard diagnostic criteria aside from biopsy,” he said. “The symptoms are hard to distinguish from upper respiratory infection, pneumonia, or chronic obstructive pulmonary disease.”
The onset of pneumonitis can occur at any time between weeks 6 and 24 of treatment initiation with a checkpoint inhibitor. Common characteristics include:
- Involvement of several or all lung fields
- Diffuse ground-glass opacities
- Diffuse reticular opacities
- Multifocal consolidations
- Traction bronchiectasis.
Dr Patel recommends a computed tomography scan of the chest with contrast to rule out pulmonary embolism, pneumonia, and pneumonitis.
Treatment requires admission to the intensive care unit, use of intravenous (IV) steroids, IV antibiotics, and potentially also infliximab, mycophenolate, cyclophosphamide, or IV immunoglobulin.
Steroids do not affect survival with immune checkpoint blockade, he said, particularly if used for the treatment of immune-related adverse events.
Endocrine toxicities are notoriously difficult to ascertain in patients receiving immunotherapy, Dr Patel said, so treatment plans for immunotherapy infusion should include monitoring for these side effects.
“Many patients come into the clinic with generalized fatigue and other symptoms that are hard to discern from endocrine cause versus their cancer,” he said, adding that thyroid dysfunction is the most common endocrine toxicity associated with immunotherapy.
When it comes to thyroid dysfunction associated with immunotherapy—hyperthyroidism caused by autoimmune side effects is much less common than hypothyroidism, which is seen in approximately 80% to 90% of the time in the clinic setting. Thyroid function is routinely checked before each dose of immunotherapy, Dr Patel said, so it is usually found by screening labs pretreatment. Fatigue is the most common symptom of thyroid dysfunction, which occurs in approximately 2% of patients who receive treatment with ipilimumab (Yervoy).
Acute thyroiditis is treated with steroids—prednisone 1 mg/kg daily for 2 weeks. For hypothyroidism, levothyroxine should be prescribed. And for hyperthyroidism, Dr Patel advised endocrine consultation, as well as the use of a beta-blocker.
Another endocrine toxicity that is difficult to distinguish from other treatment-related side effects, autoimmune adrenalitis can be found by laboratory evaluation—indicated by high potassium and low sodium levels—and is associated with hypotension and dehydration.
To rule out adrenalitis, Dr Patel recommends ordering a basic metabolic panel, testing for aldosterone, adrenocorticotropic hormone, and renin levels, as well as an endocrine consultation.
Autoimmune adrenalitis is treated similarly to sepsis, with IV fluids and steroids—initial treatment with dexamethasone, then prednisone or hydrocortisone as maintenance therapy. Patients may also require fludrocortisone for mineralocorticoid replacement therapy. If end-organ destruction has occurred, patients will need lifelong hydrocortisone supplementation, Dr Patel suggests.
Hypophysitis, or inflammation of the pituitary gland, typically presents with nonspecific symptoms, such as:
- Vision changes.
This condition occurs in approximately 1.8% of patients receiving ipilimumab, and in 0.5% of those receiving pembrolizumab (Keytruda).
Hypophysitis should be managed with steroids—prednisone 1 mg/kg daily. Depending on when hypophysitis is detected, however, patients may need lifelong hormone supplementation.
New Skills Needed
Although these are the more severe toxicities associated with immunotherapy, effectively any organ in the body is associated with the immune system and could, therefore, have a rare autoimmune condition.
“Treating with immunotherapy requires a very different skill set in terms of interviewing patients and discussing side effects than is typically seen with cytotoxic therapy, which has a more predictable side-effect profile,” said Dr Patel. “With immune-related adverse events, there is a more delayed time onset, so clinicians have to remain vigilant for longer.”
- Immune-related toxicities require vigilance; their signs are often hard to differentiate from other nonspecific conditions
- Currently, there are no diagnostic criteria for immunotherapy-related pneumonitis: common characteristics include involvement of at least several lung areas, diffuse ground-glass opacity or reticular opacities, multifocal consolidation, and traction bronchiectasis
- Hypothyroidism is seen in 80% to 90% of patients receiving immunotherapy
- Endocrine toxicities are difficult to ascertain in patients receiving immunotherapy, so treatment plans for immunotherapy infusion should include monitoring for these effects
- Hypophysitis typically presents with nonspecific symptoms, such as fatigue, headache, nausea, and vision changes
- Autoimmune adrenalitis is another side effect of immunotherapy; it is associated with high potassium and low sodium levels that result in hypotension and dehydration